Since the synthesis of the first antipsychotics, patients with schizophrenia have seen their quality of life increase considerably. However, not everything is a bed of roses. Antipsychotics, like any psychoactive drug, have adverse effects that must be cured in order to stay healthy. One group of symptoms caused by the use of classic antipsychotics are the so-called extrapyramidal symptoms, which are characterised by affecting the patient’s movement .
To avoid complications, these symptoms must be detected quickly and treated as soon as possible. Let us briefly review what the extrapyramidal symptoms are and what causes them.
What are extrapyramidal symptoms?
They are a set of symptoms produced by the use of psychotropic drugs that manifest themselves by altering motor skills . Not all patients show all the extrapyramidal symptoms, only a few are enough to be sure that what they suffer is a picture caused by the adverse effects of the drugs.
Although used to be characteristic of psychotic patients taking antidepressants , the development of increasingly safe and selective drugs has allowed these conditions to become less frequent. In those who took classic antipsychotics, the presence of extrapyramidal symptoms occurred in up to 75% of them, with the consequent decrease in quality of life and the obstacle to adherence to treatment. Older women seem to be the demographic most likely to suffer from extrapyramidal symptoms.
Typically we can divide the extrapyramidal symptoms into four groups , all having in common that they affect the individual’s motor behaviour. The most characteristic extrapyramidal symptoms are akathisia, dystonia, pseudoparkinsonism and dyskinesia.
Perhaps the most common extrapyramidal symptom is akathisia. It can be understood as a form of motor restlessness that is impossible to stop. Patients say that they can’t sit still at all, so they can’t sleep well either and their attention leaves a lot to be desired. They seem to be nervous all the time, they do not stop swinging , walking back and forth, moving their feet and hands, twisting their neck, etc.
This is a very uncomfortable and exhausting symptom for those who suffer from it and can be violent for those who surround the patient and do not know the reason for the unrest, stigmatizing the patient and isolating him/her even more.
Extrapyramidal symptoms also include involuntary contractions of the muscles of the neck, upper trunk and limbs. Almost as if they were the characteristic tics of Gilles de la Tourette Syndrome or its ecopraxias. Most dystonias occur in the upper body, especially in the face.
Patients make extravagant grimaces that further accentuate the bizarre behavior caused by the other extrapyramidal symptoms. The complications of this symptom can lead to muscle problems such as torticollis or chronic muscle contractions.
This extrapyramidal symptom simulates the symptoms of Parkinson’s disease , but its sudden onset makes it clear what the cause is. We talk about tremors in the fingers, weakness of the voice, disappearance of the swinging of the arms when walking due to a great muscular rigidity, etc.
It can also be accompanied by bradypsychism, that is, a slowed down thought when thinking about situations that should not involve a great effort. With the continued consumption of antipsychotics, pseudoparkinsonism also manifests itself through rabbit syndrome , which is trembling of the lips and chewing movements.
4. Tardive dyskinesia
These are involuntary movements of the musculature, almost always facial. Unlike dystonia, dyskinesias do not occur from contractions. They are relatively complex and stereotyped movements, such as sticking out or bending the tongue , frowning, making sucking movements, etc. It is called late because it can take months or years to appear.
What is your cause?
Extrapyramidal symptoms occur when psychoactive drugs that block dopamine D2 receptors are taken. Positive psychotic symptoms such as hallucinations or delusions occur due to overactivation of dopamine pathways, so antipsychotics have the task of blocking the receptors on these pathways and calming the dopamine storms that are generated.
In the process, they also block the receptors in the basal ganglia, altering the person’s motor skills and leading to extrapyramidal symptoms. This is not the only mechanism involved, as it is known that both serotonin and noradrenaline and acetylcholine also participate in the appearance of these symptoms.
This is why typical antipsychotics, which mainly affect dopamine D2 receptors, are the main cause of extrapyramidal symptoms. This is one of the reasons why it was urgent to develop the atypicals or second generation antipsychotics, which also include serotonergic action, causing this problem much less frequently.
Are extrapyramidal symptoms treated?
More than treating, what is done is a withdrawal of the drugs that cause it. When the reason is typical antipsychotics, nowadays in disuse as a basic treatment, what is done is to replace them with some atypical ones. In some cases the reduction of the dose is already sufficient to quickly end the symptoms.
When you want to deal with very unpleasant acute reactions it is possible to administer anticholinergics or antiparkinsonian drugs, which relieve the suffering very quickly. However, great care must be taken with the dose, as these drugs can be lethal if one overdoses with them. Normally, for the prevention of extrapyramidal symptoms, it is enough to examine their presence or not by means of outpatient visits to the psychiatrist, since they are easily solved.